Share ConsumerLab.com's information with family and friends — or just send to yourself. Simply provide an email address below.
You must provide a valid email address.
Your email address*:
Your name*: Send me a copy
Email Address where it's going*:
*Addresses and name will only be used for sending this message.
Additional message (optional):
Your message has been sent. Thanks for sharing!
Question: Can taking too much vitamin B-6 be dangerous? The label on my multivitamin states it contains 2000% the Daily Value!
Answer: High doses of vitamin B-6 can cause nerve damage and skin lesions, as well as other adverse effects. If your multi contains 2,000% of the Daily Value (DV), which is 2 mg for adults, then your multi has 40 mg of B-6. While that amount alone does not exceed the Upper Tolerable Intake Limit for adults, it is important to consider the total daily amount you are getting from foods and other supplements, combined. Furthermore, there does not seem to be solid evidence to support getting such a large amount of B-6 if you are not deficient in it. The mega doses of vitamins found in some daily multis may be driven more by marketing considerations than science.
One clinical study found that 25 mg of B-6 taken daily as part of a B-complex vitamin was shown to increase the risk of heart attack, stroke and death in diabetes patients with advance kidney disease.
Also, be aware that people taking certain medications may need to limit their intake of B-6 from supplements. Get more information, including Recommended Daily Allowance and Upper Limit for B-6 (by age and gender), potential side-effects and drug interactions, plus test results for popular products, in the B Vitamin Supplements Review >>
You can check the recommended intakes of other vitamins and minerals here.